Ask a doctor

Several Negative Reactions from Botox Procedures

I'm seven months post-Botox in forehead after a bad experience with a previous Botox procedure, and I haven't seen a return to normal muscle function or relief from negative reactions: hair fall, scalp burning, continual headaches, an ulcerated cornea where there was bruising, along with a change of vision in both eyes, and, quite frankly, an unflattering face shape (tight jaw and wide forehead) caused by a shifting of muscle usage (or lack of thereof). I also feel as though my cranial muscles are all turned around (first pulled in, then out). Is it possible that I have nerve damage, or that the previous injections may have depleted sufficient muscle tone, causing opposing muscles to dominate? I've had a total of five, but the last two needed touchups within the same month (making a total of seven). Any other reports of weird reactions like this? Any words of reassurance or advice? Thanks for your time.

Doctor Answers (9)

Avoid Botox for full recovery

+3

I would avoid Botox and full recovery should be expected.

You have had multiple sessions and perhaps there is a muscle imbalance but that should return to normal after several months off of Botox.

The hair loss that you describe is not a common observation following Botox and I am sure that it would not be as popular as it is if this were to happen with any frequency.

I completely agree with your seeking evaluation by a neurologist 3-5 months following your last Botox injection.

Your symptoms may be suggestive of a more serious underlying condition that has been masked by the Botox use.

Also, be sure that you have used Botox. There are a few other products out there that are not as highly regulated and may be significantly more potent. A few deaths were attributed to the use of Botox impostors (laboratory grade) in Florida.

I hope this helps.


Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

It is imperative that you are followed by board certified specialists!

+2

I am so sorry to hear about all the problems that you are having. In the hands of experienced injectors, Botox is very safe. The number and severity of the complications you experienced are unusual. It is imperative that you are followed by board certified specialists: an ophthalmologist for your eye problems and a facial plastic surgeon, dermatologist, or plastic surgeon experienced in Botox injections. For the persistent muscle weakness a neurologist would be helpful. The effects of Botox should be worn off by now. I would expect that you will continue to get better!

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

Stop all injections for the next six months

+2

Hosea,

It sounds like you have a lot going on. With repeated "touch ups" and multiple injections it is difficult to tell what your baseline is. The symptoms that you are describing are very unusual. My recommendation is to not have any further injections of any kind for the next six months. This way, all of the Botox will be metabolized and you can better assess your function, shape, etc. As for the corneal ulceration, I hope that you were referred to an ophthalmologist. Hang in there, if the symptoms you are describing have anything to do with Botox, the nice this is that Botox always goes away.

I hope this is helpful.

David Shafer, MD
New York City

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

You might also like...

Negative Reaction to Botox

+1

Because of the number, type and rare nature of the symptoms you are describing we would recommend discontinuing Botox until you have a thorough evaluation by a neurologist. 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox symptoms

+1

Your symptoms of loss of hair, etc.. for themost part are probably not related to the Botox innjections.  You may want to see a neurologist or even a rheumatologist to evaluate you.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Have a thorough exam

+1

Hello Hosea,

You have received excellent advice from all the Physicians here.

I would also recommend that you have a consultation and thorough exam by a Neurologist or ENT / Head & Neck Surgeon.

While the timing of things suggests that Botox was a causal factor in your symptoms, your symptoms are broad enough a constellation that other processes must be ruled out.

Botox works primarily on weakening muscles yet some of the things you are describing involve the sensory nerves of our face (trigeminal nerve).

Keep following closely with the Physician who injected you and also ask for a referral for a more thorough evaluation of your head & neck - best to make sure nothing else is occurring.

Thank you,

Dr. Jafri

Kamran Jafri, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Too much of a good thing

+1

Dear Hosea,

I hope that you are being treated under the care of a board certified plastic surgeon or dermatologist. If not, I suggest that you get to see one soon. The symptoms that you describe are EXTREMELY rare and are quite numerous. Headaches, scalp burning and hair loss, although unlikely, could be explained by an inflammation or injury to a nerve in your forehead. I have no explanation for your corneal ulceration, unless you were so over paralyzed that you could not close your eyelids to protect your cornea. Let everything wear off, which may take six months from your last treatment, then see a board certified plastic surgeon or dermatologist. Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

Bad Reaction to Botox?

+1

Hi Hosea,

Sorry to hear about your bad reaction. I have not heard of or read in our medical literature about a Botox reaction such as yours. Have all of your treatments been with the same physician? What is the dosage, and are you sure that they are using FDA approved Botox manufactured by Allergan?

Unfortunately, just yesterday another physician was arrested here in Beverly Hills accused of injecting bogus Botox from a lab (T.R.I.) in Arizona that has distributed ”experimental Botox, not for use in humans" to many unethical practioners. There have already been indictments in Las Vegas, in Houston, and in Florida for the same offense.

In this economic downturn I fear that we will hear about more of these cases. Therefore we must emphasize how important it is to choose your injecting physician most carefully.

I do agree with the other physician’s advice that you should stop all injections until your muscles return to normal. You may also consider a consultation with a neurologist to may sure that there is not a coincidental unrelated neurologic problem causing your symptoms. I wish you well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

The Beauty of Botox

+1

The great thing about Botox is that it is completely reversible with the passage of time. If you have experienced negative consequences of Botox, such as unwanted muscle paralysis or an un-natural appearance of the facial features due to lack of desired muscle activity, you can expect that the normal muscle activity will return after the Botox wears off.

I advise you to refrain from any further Botox injections. The muscles affected by Botox do not disappear, so your facial features should return to normal within a few months.

Athleo Louis Cambre, MD
Los Angeles Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.